Louisiana, 2011Damaging Winds and Lightning Strike in Louisiana, August 22, 2011
August 22, 2011 · NWS SHV · 5 events in 4 counties and zones
The thunderstorms that developed on the afternoon of August 22nd, developed |on the eastern fringes of the upper ridge positioned over Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The thunderstorms that developed on the afternoon of August 22nd, developed |on the eastern fringes of the upper ridge positioned over Central Texas. A weak surface trough lingered across the area and storms often initiated near this boundary. Migrating outflow boundaries from the initial storms would ignite more convective activity as they moved throughout the area. Most of the severe thunderstorm activity were pulse in nature and produced localized downbursts. Surface temps across the area were over the century mark, so it did not take much convection to get wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 22, 10:30 AM CST, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 22, 10:30 AM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1130 AM CDT MON AUG 22 2011
.DISCUSSION...
TEMPS CONTINUE TO CLIMB RAPIDLY THIS MORNING UNDER STRONG INSULATION...WITH
16Z TEMPS HAVING ALREADY REACHED 99 DEGREES IN SHV. VISIBLE SATELLITE
INDICATES SOME AC DEVELOPING ALONG THE I-20 CORRIDOR OF EXTREME E TX/N
LA...ALTHOUGH THIS SHOULD GRADUALLY THIN DURING THE AFTERNOON. THE 16Z
SFC ANALYSIS DOES INDICATE A WEAK SFC TROUGH EXTENDING FROM NEAR
PRX...TO JUST S OF TXK...TO NEAR MLU...WHICH IS EXPECTED TO LINGER
ATOP THE SFC RIDGE WHICH HAS DEVELOPED ALONG THE SE TX/SW LA COAST.
FARTHER N...A WEAKNESS DRIFTING SE ALONG THE ERN EDGE OF THE UPPER
RIDGE IN PLACE WILL ENTER WRN AR LATER THIS AFTERNOON...ALTHOUGH
CONVECTION OVER NE OK HAS SHOWN A DIMINISHING TREND OVER THE LAST
COUPLE OF HOURS. OK MESONET OBS AND MOSAIC RADAR IMAGERY WAS
INDICATING AN OUTFLOW BOUNDARY PROPAGATING S INTO SE OK ATTM...WITH
CONVECTIVE TEMPS OVER THESE AREAS IN THE MID 90S FAST APPROACHING.
THUS...ISOLATED CONVECTION COULD DEVELOP ALONG THIS BOUNDARY...AND
ALSO NEAR THE SFC TROUGH...DURING PEAK HEATING LATER THIS AFTERNOON.
CAN/T RULE OUT ISOLATED WET MICROBURSTS ONCE AGAIN...ESPECIALLY OVER N
LA/SW AR...WHERE THE GREATEST SFC BASED INSTABILITY WILL LIE NEAR THE
SFC TROUGH.
WILL CONTINUE MENTION OF SLIGHT CHANCE POPS AREAWIDE THIS
AFTERNOON...ALTHOUGH DID HAVE TO MAKE SOME UPWARD ADJUSTMENTS TO
FORECAST MAX TEMPS...AS MOST LOCALES HAVE REACHED THE MID/UPPER 90S
ALREADY. BOUNDARY LAYER MOISTURE AND EVENTUAL DEVELOPMENT OF A CU
FIELD IN THE NEXT HOUR OR SO SHOULD SLOW THE ADDITIONAL TEMP
RISE...BUT MOST LOCATIONS SHOULD SEE THE CENTURY MARK AGAIN THIS
AFTERNOON. THE HEAT ADVISORY FOR THE ENTIRE AREA STILL LOOKS
GOOD...ALTHOUGH SOME AREAS ACROSS N LA WILL LIKELY BE NEARING
EXCESSIVE HEAT WARNING CRITERIA...ESPECIALLY IF DEWPOINTS DO NOT MIX
OUT. WILL ADDRESS THE NEED OF AN EXTENSION OF THE HEAT RELATED
PRODUCTS IN THE AFTERNOON DISCUSSION.
ZONE UPDATE ALREADY OUT...GRIDS WILL BE AVAILABLE SHORTLY.
15
&&
.AVIATION...
VFR SKC ACROSS REGION THIS AM WITH JUST A FEW HIGH CLOUDS. A WEAK
FRONTAL ZONE ACROSS SOUTHERN AR...AND A FEW OUTFLOW BOUNDARIES LEFT
OVER FROM YESTERDAY AFTN...MAY PROVIDE FOCUS FOR LIMITED TSTM
DEVELOPMENT. WINDS TODAY APPEAR TO REMAIN MOSTLY LIGHT...WITH
EXCEPTION OF STRONG GUSTS THAT WILL LIKELY OCCUR IN VCNTY OF
TSTMS. /VII/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 106 79 102 78 103 / 20 20 20 20 20
MLU 101 77 100 77 102 / 20 20 20 20 20
DEQ 100 72 100 74 100 / 20 20 20 20 20
TXK 101 77 100 76 102 / 20 20 20 20 20
ELD 100 72 99 73 101 / 20 20 20 20 20
TYR 103 80 102 80 103 / 20 20 20 10 20
GGG 104 80 102 79 103 / 20 20 20 10 20
LFK 103 74 103 76 103 / 20 20 20 20 20
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
15/07Hazardous weather outlook, Aug 22, 10:41 AM CST, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1141 AM CDT MON AUG 22 2011
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1141 AM CDT MON AUG 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THE POTENTIAL FOR HEAT RELATED ILLNESSES WILL BE PRESENT AGAIN
TODAY...WITH HEAT INDEX VALUES EXPECTED TO RANGE BETWEEN 105 AND
110 DEGREES FOR MUCH OF THE AFTERNOON INTO THE EARLY EVENING. A
HEAT ADVISORY REMAINS IN EFFECT THROUGH AT LEAST THIS EVENING.
PRECAUTIONS SHOULD BE TAKEN TO PREVENT HEAT RELATED ILLNESSES IF
TIME IS SPENT OUTDOORS OR IN AN INSUFFICIENTLY COOLED BUILDING.
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
AND EVENING ACROSS THE REGION. SOME OF THE STRONGER STORMS THAT DEVELOP
WILL BE CAPABLE OF PRODUCING STRONG AND POSSIBLY DAMAGING WINDS...ALONG
WITH BRIEF HEAVY RAINFALL. IN ADDITION...FIRE DANGER WILL PERSIST
AGAIN THIS AFTERNOON AS HUMIDITIES FALL TO AROUND 30 PERCENT
ACROSS EAST TEXAS AND WESTERN LOUISIANA...WITH HUMIDITIES BETWEEN
35 TO 40 PERCENT ELSEWHERE ACROSS THE REGION. WINDS MAY BE LOCALLY
GUSTY AT TIMES...ESPECIALLY IN AND NEAR THE THUNDERSTORMS. ANY
STORMS THAT DEVELOP WILL HAVE THE POTENTIAL FOR PRODUCING CLOUD TO
GROUND LIGHTNING...WHICH MAY IGNITE NEW WILDFIRES ACROSS THE
REGION.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
TEMPERATURES ARE EXPECTED TO CLIMB ABOVE THE CENTURY MARK AREAWIDE
THROUGH MUCH OF THIS WEEK. HEAT INDICES MAY ALSO REACH OR EXCEED
105 DEGREES...MAKING OUTDOOR ACTIVITIES POTENTIALLY DANGEROUS IF
PROPER PRECAUTIONS ARE NOT TAKEN TO PREVENT HEAT RELATED ILLNESSES.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR
RADIO OPERATORS...SHOULD NOT BE NEEDED THIS AFTERNOON AND TONIGHT.
15
In the hours before
Special weather statement, Aug 22, 12:50 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
150 PM CDT MON AUG 22 2011
LAZ021-022-221915-
CALDWELL-LA SALLE-
150 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 215 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTH CENTRAL LOUISIANA...
LA SALLE AND CALDWELL...
INCLUDING THE FOLLOWING LOCATIONS...
JENA...MIDWAY AND OLLA...
AT 146 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CLARKS...OR 13
MILES SOUTH OF COLUMBIA...MOVING SOUTH AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Aug 22, 12:58 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
158 PM CDT MON AUG 22 2011
OKZ077-221930-
MCCURTAIN-
158 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 230 PM CDT...FOR THE FOLLOWING
COUNTY...
IN SOUTHEAST OKLAHOMA...
MCCURTAIN...
INCLUDING THE FOLLOWING LOCATIONS...
BETHEL...HOCHATOWN...MOUNT HERMAN AND SHERWOOD...
AT 156 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES SOUTH OF OCTAVIA...OR 33
MILES NORTHWEST OF DE QUEEN...MOVING SOUTH AT 15 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Aug 22, 1:28 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
228 PM CDT MON AUG 22 2011
LAZ012-018-019-222000-
BIENVILLE-NATCHITOCHES-WINN-
228 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
NATCHITOCHES AND BIENVILLE...
IN NORTH CENTRAL LOUISIANA...
WINN...
INCLUDING THE FOLLOWING LOCATIONS...
FRIENDSHIP AND SALINE...
AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 13 MILES WEST OF JONESBORO...MOVING
SOUTH AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Aug 22, 1:33 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
233 PM CDT MON AUG 22 2011
LAZ003-004-222000-
CLAIBORNE-WEBSTER-
233 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 300 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
CLAIBORNE AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
COTTON VALLEY...CULLEN...SAREPTA AND SHONGALOO...
AT 230 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR SHONGALOO...OR 10 MILES
SOUTHEAST OF SPRINGHILL...MOVING SOUTH AT 5 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Special weather statement, Aug 22, 2:00 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
300 PM CDT MON AUG 22 2011
LAZ001>003-222030-
BOSSIER-CADDO-WEBSTER-
300 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 330 PM CDT...FOR THE FOLLOWING
PARISHES...
IN NORTHWEST LOUISIANA...
CADDO...BOSSIER AND WEBSTER...
INCLUDING THE FOLLOWING LOCATIONS...
CASPIANA...CURTIS...ELM GROVE...KORAN...LAKE BISTINEAU NORTH...
MC DADE...SLIGO AND TAYLORTOWN...
AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR DOYLINE...OR 13 MILES EAST OF
BOSSIER CITY...MOVING SOUTHWEST AT 10 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
24Thunderstorm Wind, Winn
- When
- August 22, 2:15 PM CST
- Where
- Winn County, 3.88 mi SSW of Calvin
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 31.920, -92.810
A tree was downed on Hwy. 84 southwest of Winnfield, Louisiana.
Lightning, Bossier
- When
- August 22, 2:30 PM CST
- Where
- Bossier County, Plain Dealing
- Deaths
- 0 direct, 1 indirect
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 32.920, -93.700
Lightning struck a home in Plain Dealing, Louisiana, resulting in a fire. The fire resulted in the fatality of a 74 year old woman. Local fire departments tried to get to the woman but she was already deceased.
Thunderstorm Wind, Lincoln
- When
- August 22, 3:30 PM CST
- Where
- Lincoln County, 0.9 mi NW of Ruston
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.530, -92.640
Trees were downed on Farmerville Highway in Ruston, Louisiana.
Thunderstorm Wind, Lincoln
- When
- August 22, 3:35 PM CST
- Where
- Lincoln County, Hico
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.750, -92.720
Trees were downed on Hwy. 152 northwest of Dubach, Louisiana.
Thunderstorm Wind, Union
- When
- August 22, 4:00 PM CST
- Where
- Union County, 0.9 mi NW of Bernice
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.830, -92.660
Trees were downed on Hwy. 2 in Bernice, Louisiana.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Arizona, August 22 to 31, 20112 deaths · 1 event
- Excessive Heat in California, August 22 to 27, 20112 deaths · 1 event
- Flash Flood in New Mexico, August 22, 2011$6.0 million · 1 event
- Wildfire in California, August 22 to 24, 20112 injured · $500,000 · 1 event
- Hail and Damaging Winds in Iowa, August 22 to 23, 2011$145,000 · 1.75 in hail · 10 events
- Flash Flood and Flood in Iowa, August 22, 2011$150,000 · 1.75 in hail · 6 events
- Flash Flood and Hail in Nebraska, August 22, 2011$50,000 · 3 in hail · 11 events
- Damaging Winds and Lightning Strike in Alabama, August 22, 2011$25,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in North Dakota, August 22, 20111.5 in hail · 11 events
- Damaging Winds in Georgia, August 22, 2011$13,000 · 60 kt wind · 5 events
- Hail in South Dakota, August 22, 20111.75 in hail · 7 events
- Damaging Winds in Georgia, August 22, 201152 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 327372, 327530, 327373, 327374, 327375.